Sign in to follow this  
Followers 0
Sak

POTS and Adderall

4 posts in this topic

For the last three years, one of my biggest symptoms has been panic attacks. Those, however, are now under control; I've come to learn what foods, substances and states trigger them, and I carefully avoid all triggers.

Before the panic, I took the ADD medication Adderall. It was wonderful for clearing away the mental fog and combatting the fatigue; and now I see that stimulants are also used to raise blood pressure and prevent blood pooling.

My question: are stimulants dangerous at all to dysautonomics? I mean, more dangerous than to the general population? Panic was the reason I went off Adderall; but now that it's under control, I wonder if I'll be able to tolerate it again?

Share this post


Link to post
Share on other sites

There are no medical warnings regarding stimulant use and autonomic problems. However, since many of us are quite sensitive to medications, it's always wise to start small (i.e. a pediatric dose) and build from there.

Personally, I have one cup of coffee every morning before I am able to get moving. It really helps me get my bp up...funny thing is that I cannot usually deal with anything more than that single cup.

Nina :)

By the way, welcome to the board

Share this post


Link to post
Share on other sites

My doctor didn't give me Adderall for POTS, but he now knows about it.

Stimulants flood your system with adrenaline. There are two ways to look at it:

(1) The extra adrenaline could aggravate the dysautonomia; excess of adrenaline is what causes a lot of the symptoms.

(2) The extra adrenaline raises and stabilizes your blood pressure, which makes it unnecessary for your brain to flood your system with adrenaline to compensate for low blood pressure.

If your adrenaline response is under control via diet and hydration, (2) seems more likely than (1). I'm just afraid of Adderall triggering panic attacks if I take it; maybe I should keep some Xanax on hand in case that happens. I'm not going to get anywhere being afraid; I have to try it.

(But one class of drugs I am very sensitive to is opiates. About 40-60 minutes after taking Vicodin, I get very panicky. They're vasodiolators, so probably what's happening is that they're lowering my blood pressure, my brain senses it, and shoots in massive amounts of adrenaline to compensate. Opiates do not, of themselves, have any adrenaline-promoting actions.)

Share this post


Link to post
Share on other sites

This response is to help Sak, but its great if it helps others too!

I'm not sure if what I feel is a panic attack or a warning that I may have a seizure soon- it may be one or the other, or both for that matter. Anyway, I get nervous and jittery :) . My mom is a RN, so she knows which meds would probably work for me- but we ALWAYS consult my PCP (since we want his opinion and he writes the Rx). When I start to feel extremely jittery, I take an Ativan (the generic is Lorazepam- 0.5mg). It is not something I take daily, just when I feel an an attack coming. What also helps is oxygen. My doctor gave me an Rx, and I now have oxygen at my house. If you don't have access to oxygen (the PURE form!) then try yawning- it gets more oxygen to your brain. Obviously, oxygen alone won't fix it, but for me it really helps.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now
Sign in to follow this  
Followers 0